To find a doctor, call 800-667-5356 or click below:

Find a Doctor

Request an Appointment

left banner
right banner
Smaller Larger

New England Compounding Center

  • Date: 10/19/2012
  • BIDMC Contact: Rose Lewis
  • Phone: 617-754-0559

The federal Food and Drug Administration (FDA), the Centers for Disease Control and Prevention (CDC), and the Massachusetts Department of Public Health (DPH) are currently investigating infections related to contaminated medications which were produced at New England Compounding Center of Framingham, Massachusetts (NECC). The contaminated medications have been linked to a nationwide outbreak of meningitis, a serious health condition. They were recalled across the United States on September 25, 2012.

To be clear, Beth Israel Deaconess Hospital-Needham DID NOT purchase any of the medications linked to the outbreak, nor have any cases of meningitis or other infections definitely linked to NECC products been identified in Massachusetts.

However, strictly as a precaution, all other NECC medications were recalled across the country on October 6, 2012. These products were used in clinics, hospitals and doctor's offices to treat patients for various conditions, including back pain, joint pain and eye problems.

One of the products we removed from our shelves was furosemide, or Lasix, which was purchased on a one time basis in July in response to a national drug shortage. There are 109 patients who may have received this medication between July and October 5, 2012. On the advice of the FDA to ALL providers, any BID-Needham patient who received IV Lasix which was part of the precautionary recall will be receiving a letter even though that medication has NOT been linked to the outbreak. All of this is being done strictly as a precaution.

However, if you are having symptoms that worry you or are unexplained or worsening, then you should contact your healthcare provider for further advice.

Symptoms to watch out for include:

  • fever, headache, stiff neck, confusion, being bothered by bright light (if you had a spine injection);
  • painful, swollen or inflamed (warm and red) joints (if you had a joint injection);
  • red, painful eyes with or without drainage or blurry vision (if you had eye surgery); or
  • swelling, redness, pain or drainage from a surgical wound or other skin site (if you had another kind of surgery).

If you have these symptoms, and they are not the result of some other known problem, then contact your healthcare provider for further advice.

For more information on the national outbreak related to NECC products shipped to other states, go to the CDC web page at: http://www.cdc.gov/HAI/outbreaks/meningitis.html
For more information on the NECC product recalls, go to the FDA web site at: http://www.fda.gov/Drugs/DrugSafety/ucm322734.htm